Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Jackson, KY

May 15, 2003Powell County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 15, 2003, 3:32 PM EDT for Powell County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 3:32 PM EDT (19:32 UTC)
Expired
May 15, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Powell County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 151934
FFWJKL
KYC197-152230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POWELL COUNTY

* UNTIL 630 PM EDT

* AT 327 PM EDT...COUNTY DISPATCH REPORTED WATER FLOWING OVER 
HIGHWAY 15 IN STANTON.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION 
THROUGH EARLY EVENING. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW 
LYING AREAS ARE SUBJECT TO FLASH FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3785 8404 3771 8372 3783 8363 3793 8378
          3794 8399

$$

MCLANE
1 follow-up statement
000 
WGUS73 KJKL 152147
FFSJKL
KYC069-125-165-197-152215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
542 PM EDT THU MAY 15 2003

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE FOLLOWING 
COUNTIES...

FLEMING...LAUREL...MENIFEE...AND POWELL...

AT 530 PM HEAVY RAIN HAD MOVED OUT OF THE AREA AND NO FLOODING WAS 
BEING REPORTED IN THE WARNED COUNTIES. HIGH WATER CAN BE EXPECTED 
THROUGH LATE THIS EVENING...HOWEVER NO ADDITIONAL FLOODING IS 
EXPECTED.

THE WARNING IN EFFECT FOR FLEMING...LAUREL...MENIFEE...AND POWELL 
COUNTIES IS THEREFORE CANCELLED.

$$

MCLANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 15, 11:30 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 15, 11:30 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1130 AM EDT THU MAY 15 2003

UPDATE WILL BE OUT TO INCLUDE TS WATCH UNTIL 5 PM FOR NORTHERN FOUR
COUNTIES.  NO OTHER CHANGES WERE MADE.

OUDEMAN

------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------------------
245 AM EDT THU MAY 15 2003

THE MAIN CONCERN WITH THIS MORNING/S FORECAST DEALS WITH PCPN
CHANCES THROUGH THE PERIOD. ATTM...SCATTERED SHRA/TSRA WAS FOUND
ACROSS E KY IN AN AREA OF UPPER DIVERGENCE AHEAD OF UPPER LOW
SPINNING ACROSS IA.  MODELS ARE IN FAIR AGREEMENT THAT THIS UPPER
LOW ROTATES THROUGH SOUTHERN GREAT LAKES TODAY...WITH AN UPPER LEVEL
SHORT WAVE PUSHING THROUGH OUR FORECAST AREA LATE THIS AFTERNOON AND
EARLY THIS EVENING. GFS IS FASTER MOVING THIS SYSTEM THROUGH...BUT
THE TREND HAS BEEN TO SLOW IT DOWN...THUS WILL USE THE ETA FOR
TIMING OF THE SYSTEM TODAY. THIS WOULD SUGGEST BEST CHANCE FOR
STRONGEST T-STORMS TO OCCUR BETWEEN 18Z-00Z. BUFKIT FCST SOUNDINGS
SHOW A FAIRLY LOW WBZ...SO WOULD THINK HAIL WOULD BE THE PRIMARY
SEVERE WEATHER THREAT TODAY. WITH A DEEP MOISTURE PROFILE
FCST...WILL CONTINUE LIKELY POPS ACROSS THE FORECAST AREA. WITH
CLOUDS IN PLACE TODAY...WILL GO A COUPLE OF DEGREES COOLER THAN
GUIDANCE VALUES WHICH KEEPS HIGHS IN THE LOWER 70S FOR MOST
LOCATIONS.

UPPER WAVE SHIFTS EAST OF THE FORECAST AREA BY 06Z TONIGHT...SO HAVE
DECREASED POPS IN OUR WESTERN MOST ZONES...BUT KEPT A GOOD CHANCE IN
FAR EASTERN ZONES EARLY. OTHERWISE...ONLY CHANGE WAS TO BUMP UP LOWS
IN NORTHERN LOCATIONS.

WHILE MODELS STILL DIFFER ON THE EVOLUTION OF STRONG UPPER WAVE
PUSHING INTO WRN AZ ATTM...IT APPEARS MOST OF E KY WILL BE BETWEEN
SYSTEMS ON FRIDAY...WITH A WEAK MEAN RIDGE LOCATED OVER OUR AREA.
HOWEVER...BOTH THE GFS AND ETA SUGGEST A WEAK UPPER LEVEL SHORT WAVE
TRAVERSES THROUGH THIS RIDGE ACROSS TN LATE FRIDAY. TO BETTER MATCH
SURROUNDING OFFICE/S GRIDS...WILL INTRODUCE A SLIGHT CHANCE OF PCPN
TO OUR SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. WITH A GOOD INCREASE
IN 1000-850MB THICKNESS FORECAST...WILL INCREASE HIGHS ON FRIDAY A
COUPLE OF DEGREES.

THERE STILL REMAINS MUCH UNCERTAINTY ON THE TRACK AND TIMING OF OUR
WEEKEND WEATHER SYSTEM...ALTHOUGH THE LATEST GFS RUN IS SLOWER AND
FURTHER SOUTH THAN IT/S PREVIOUS RUN...WHICH IS STARTING TO COME
MORE IN LINE WITH THE ETA SOLUTION. HOWEVER...THE LATEST ETA RUN
POSITIONS THIS SYSTEM A LITTLE FARTHER NORTH AND EAST THAN IT/S
PREVIOUS RUN. THUS...EXPECT THE REAL OUTCOME TO BE SOMEWHERE BETWEEN
LATEST GFS/ETA GUIDANCE. THEREFORE...WILL UNDERCUT AVN MOS GUIDANCE
FOR POPS SAT...WHICH PREVIOUS FCST HAS WELL HANDLED....AND KEEP CHC
POPS FOR SAT AND SUNDAY.

.JKL...NONE.

HYSELL

------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW:
------------------------------------------------------------------
845 PM EDT WED MAY 14 2003

AT 00Z GRIDDED FORECAST TEMPERATURES LOOK RIGHT ON TARGET WITH
OBS...GENERALLY WITHIN A DEGREE. CURRENT DEWPOINTS AROUND 50 BUT
WITH CLOUDS CURRENT FORECAST LOWS IN THE MID 50S LOOK ON TRACK.
UPPER LOW IN THE UPPER MS VALLEY WITH SHORT WAVE TROF ROTATING
AROUND BRINGING THUNDERSTORMS TO NORTHERN ILLINOIS AND INDIANA.
BASED ON TRENDS AND 18Z MESOETA COULD SEE REMAINS OF THIS CONVECTION
COME INTO OUR CWA BEFORE DAYBREAK THURSDAY. JKL RADAR SHOWING
SCATTERED LIGHT SHOWERS OVER THE WESTERN PART OF THE CWA BUT THEY
ARE DECREASING. CHC POPS STILL LOOK GOOD TONIGHT...WITH BEST CHANCE
LATE AS DEPICTED IN GRIDDED FORECAST DATA. GRIDDED POPS IN GOOD
AGREEMENT WITH NEIGHBORING WFOS AND DO NOT PLAN ANY FORECAST
CHANGES AT THIS TIME.

SBH

------------------------------------------------------------------
400 PM EDT WED MAY 14 2003

BIG CONCERN IS POPS AND SEVERE POTENTIAL FOR THURSDAY.

WARM FRONT IS CURRENTLY IN THE PROCESS OF LIFTING NORTH ACROSS THE
CWA. WEAK SHORTWAVE WILL HELP KICK OFF SHOWERS AND SOME
THUNDERSTORMS TONIGHT.

SEVERE THREAT TOMORROW FOR ESPECIALLY HAIL.  WET BULB ZERO HEIGHTS
WILL BE RELATIVELY LOW WITH STEEP LAPSE RATES AND AMPLE MOISTURE.
DAMAGING WIND WILL ALSO BE A THREAT...ALTHOUGH MID-LEVEL WIND NOT
PARTICULARLY STRONG.  COLD AIR ADVECTION AT MID-LEVELS ALSO HELPING
THE SEVERE THREAT. CULPRIT FOR STIRRING UP PROBLEMS WILL BE A
SHORTWAVE DIVING DOWN FROM THE NORTHWEST.  LOOKS LIKE IT COULD START
CAUSING SEVERE THREAT AS EARLY AS AROUND 15Z.  MODELS LOOK AS IF
THEY ARE A LITTLE WEAK WITH THIS SYSTEM ON THURSDAY...THEREFORE I AM
COMFORTABLE WITH MENTIONING WIND AND HAIL IN FORECAST AND GOING WITH
LIKELY POPS. WENT WITH 60 POPS INSTEAD OF MY ORIGINAL 80 POPS FOR
TOMORROW TO MATCH BETTER WITH SURROUNDING OFFICES

THE UPPER LEVEL PATTERN WILL REMAIN TOWARD THE STATIC SIDE AS
BLOCKING HIGH OVER EASTERN CANADA AND TROUGH OVER NORTHWESTERN CONUS
PERSISTS.

TENDED TO SIDE WITH MORE CONSERVATIVE TEMPS IN THE NEAR TERM GIVEN
CLOUD COVER.  WENT FAIRLY CLOSE TO REASONABLE NGM AND MAV MOS POPS.

EXTENDED...UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN U.S. WILL
WORK SLOWLY INTO THE REGION BY SATURDAY AFTERNOON. THE LOW CUTS OFF
AND HANGS UP OVER THE SOUTHEAST U.S. THROUGH EARLY MONDAY. THE LOW
THEN TRACKS OFF TO THE NORTHEAST IN RESPONSE TO A SECOND WAVE AND
ASSOCIATED COLD FRONT...WHICH MOVES INTO THE REGION BY WEDNESDAY.
GENERALLY...FROM THAT POINT ON...WE APPEAR TO BE MOVING INTO A MORE
PROGRESSIVE PATTERN. HOWEVER...BEING THAT FAR OUT...ITS WAIT AND SEE.

WILL HAVE TO KEEP AN EYE ON THE SYSTEM FOR THIS WEEKEND AS THE SPEED
AND TRACK OF THE STORM WILL MORE THAN LIKELY MEAN PLENTY OF
RAINFALL. WITH ALL OF THE RAINFALL OF THE PAST COUPLE OF
WEEKS...FLOODING MIGHT BECOME A PROBLEM...ESPECIALLY WITH ANY
THUNDERSTORMS. HPC HAS AREA UNDER 2 TO 3 INCH POTENTIAL FOR
RAINFALL. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE ON SUNDAY WITH
DECENT LIFT. HOWEVER...FOR NOW INSTABILITY DOESNT LOOK REAL
IMPRESSIVE.

HEINLEIN/RAY
Hazardous weather outlook, May 15, 4:30 AM EDT, 11 hours 2 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST KENTUCKY
UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. ADDITIONAL
THUNDERSTORMS ARE FORECAST TO ERUPT ACROSS SOUTHEAST KENTUCKY
EARLY THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL...ALTHOUGH STRONG WINDS ARE ALSO POSSIBLE. WHILE SEVERE WEATHER
IS POSSIBLE ACROSS ALL OF SOUTHEAST KENTUCKY...THE GREATEST CHANCES
FOR SEVERE WEATHER WILL BE WEST OF A MOUNT STERLING TO PINEVILLE
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN
KENTUCKY FRIDAY AND FRIDAY NIGHT. A STRONGER STORM SYSTEM WILL BRING
A BETTER CHANCE FOR THUNDERSTORMS TO ALL OF SOUTHEAST KENTUCKY
SATURDAY AND SUNDAY...WHILE MORE THUNDERSTORMS ARE IN THE FORECAST
FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING.

HYSELL

In the hours before

Local storm report, May 15, 10:41 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1006 AM    HINDMAN                   KY   0.75 IN HAIL
05/15/03   KNOTT                          ALONG HIGHWAY 80

MLM
Local storm report, May 15, 11:55 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1155 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    WHEELWRITE                KY   .88 INCH HAIL
05/15/03   FLOYD                          REPORTED BY PUBLIC

1110 AM    VIRGIE                    KY   .75 INCH HAIL
05/15/03   PIKE                           REPORTED BY EM DIRECTOR

RAY
Local storm report, May 15, 12:19 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1219 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    1 S FEDSCREEK             KY   .75 INCH HAIL
05/15/03   PIKE                           DIME-SIZED HAIL. REPORTED
                                          BY PUBLIC.

JP
Local storm report, May 15, 12:25 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1225 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

11:55 AM    1 MILE SOUTH FEDSCREEK    KY   .75 INCH HAIL
05/15/03   PIKE                           REPORTED BY PUBLIC

RAY
Local storm report, May 15, 2:38 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0238 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    3 SW LONDON               KY   0.75 IN HAIL
05/15/03   LAUREL

MLM
Local storm report, May 15, 3:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
330 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CLAY CITY                 KY   .88 INCH HAIL
05/15/03   POWELL                         DIME TO NICKEL SIZE
                                          HAIL REPORTED BY SPOTTERS

0245 PM    STANTON                   KY   .88 INCH HAIL
05/15/03   POWELL                         DIME TO NICKEL SIZE
                                          HAIL REPORTED BY SPOTTERS

0245 PM    LONDON KY AIRPORT         KY   .75 INCH HAIL
05/15/03   LAUREL                         PEA TO DIME SIZE HAIL
                                          REPORTED BY FAA OBSERVER

0306 PM    STANTON                   KY   .88 INCH HAIL
05/15/03   POWELL                         REPORTED BY DISPATCH

0308 PM    STANTON                   KY   1.00 INCH HAIL
05/15/03   POWELL                         REPORTED BY DISPATCH

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:42 AM EDTSevere Thunderstorm WarningJKLFloyd, Pike63 min
May 15, 11:51 AM EDTSevere Thunderstorm WarningJKLPike24 min
May 15, 2:07 PM EDTSevere Thunderstorm WarningJKLLaurel53 min
May 15, 2:28 PM EDTSevere Thunderstorm WarningJKLEstill, Powell32 min
May 15, 2:59 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell61 min
May 15, 3:18 PM EDTSevere Thunderstorm WarningJKLJackson42 min
May 15, 3:20 PM EDTSevere Thunderstorm WarningJKLRowan25 min
May 15, 3:25 PM EDTSevere Thunderstorm WarningJKLPulaski50 min
May 15, 3:33 PM EDTSevere Thunderstorm WarningJKLOwsley57 min
May 15, 3:37 PM EDTFlash Flood WarningJKLJackson3 hr
May 15, 3:51 PM EDTFlash Flood WarningJKLLaurel4 hr
May 15, 3:51 PM EDTSevere Thunderstorm WarningJKLBreathitt54 min
May 15, 4:00 PM EDTFlash Flood WarningJKLMenifee4 hr
May 15, 4:03 PM EDTSevere Thunderstorm WarningJKLMcCreary57 min
May 15, 4:07 PM EDTSevere Thunderstorm WarningJKLWayne38 min
May 15, 4:20 PM EDTFlash Flood WarningJKLFleming4 hr
May 15, 4:21 PM EDTSevere Thunderstorm WarningJKLWhitley54 min
May 15, 4:34 PM EDTSevere Thunderstorm WarningJKLLaurel26 min
May 15, 4:51 PM EDTSevere Thunderstorm WarningJKLKnox44 min
May 15, 5:13 PM EDTFlash Flood WarningJKLMontgomery3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.